Alert archive / Maine / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Dec 1, 2005, 10:41 AM EST for Penobscot County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2005, 10:41 AM EST (15:41 UTC)
- Expired
- Dec 1, 2005, 1:45 PM EST
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Penobscot County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 3.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCAR 011543
FFWCAR
MEC019-011845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1041 AM EST THU DEC 1 2005
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE
* UNTIL 145 PM EST
* AT 1030 AM EST...EMERGENCY MANAGEMENT REPORTS THAT A DAM HAS
PARTIALLY BREECHED NEAR CORINNA. IF THIS DAM FAILS...FLASH FLOODING
WILL OCCUR DOWN STREAM POSSIBLY AFFECTING THE NEWPORT AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS DOWN STREAM OF THE DAM SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 4498 6916 4481 6917 4479 6927 4492 6930
4497 6930
$$
FITZSIMMONS2 follow-up statements
000
WGUS71 KCAR 011615
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EST THU DEC 1 2005
MEC019-011845-
PENOBSCOT ME-
1115 AM EST THU DEC 1 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EST FOR
EXTREME SOUTHWESTERN PENOBSCOT COUNTY...
AT 1115 AM EST...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR AREAS
BELOW THE UPPER CORINNA DAM DUE TO A PARTIAL DAM BREECH. LOCAL
EMERGENCY MANAGERS INDICATE THAT THE GREATEST IMPACT OF THE BREECH
WILL BE FLOODING OF ROADWAYS DOWNSTREAM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINNA AND
NEWPORT.
NEVER DRIVE THROUGH MOVING WATER. TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING DOWNSTREAM FROM THE UPPER CORINNA DAM SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT
OR BY AUTOMOBILE.
LAT...LON 4498 6916 4481 6917 4479 6927 4492 6930
4497 6930
$$
FITZSIMMONS000
WGUS71 KCAR 011845
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
145 PM EST THU DEC 1 2005
MEC019-011855-
PENOBSCOT ME-
145 PM EST THU DEC 1 2005
...THE FLASH FLOOD WARNING FOR EXTREME SOUTHWESTERN PENOBSCOT
COUNTY HAS EXPIRED...
STATE EMERGENCY MANAGEMENT HAS REPORTED THAT THE UPPER DAM IN
CORINNA HAS NOT FAILED...BUT WAS TOPPED DURING THE MORNING HOURS.
THE WATER AT THE DAM IS CURRENTLY BELOW THE TOP OF THE DAM...THUS
LESSENING ANY FLOODING POTENTIAL.
LAT...LON 4498 6916 4481 6917 4479 6927 4492 6930
4497 6930
$$
FITZSIMMONSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 8:56 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 1, 8:56 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
856 AM EST THU DEC 1 2005
.SYNOPSIS...LOW PRESSURE DEVELOPING ACROSS SOUTHERN NEW ENGLAND
LATER TODAY...WILL INTENSIFY WHILE MOVING ACROSS MAINE TONIGHT AND
FRIDAY. THE LOW WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY
RAIN TONIGHT...WITH SNOW SHOWERS IN THE WAKE OF THE SYSTEM LATER
FRIDAY. COLDER TEMPERATURES WILL REMAIN ACROSS THE REGION THROUGH
THE WEEKEND...WITH A CHANCE OF SNOW SHOWERS ACROSS THE NORTH AND
MOUNTAINS.
&&
.SHORT TERM (REST OF TODAY)...
UPDATED FOR LESS CLOUD COVER THIS MORNING. NO OTHER CHANGE AT TIME.
&&
.PREVIOUS DISCUSSION...
(ISSUED 524 AM EST THU DEC 1 2005)
SYNOPSIS...LOW PRESSURE DEVELOPING ACROSS SOUTHERN NEW ENGLAND
LATER TODAY...WILL INTENSIFY WHILE MOVING ACROSS MAINE TONIGHT AND
FRIDAY. THE LOW WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY
RAIN TONIGHT...WITH SNOW SHOWERS IN THE WAKE OF THE SYSTEM LATER
FRIDAY. COLDER TEMPERATURES WILL REMAIN ACROSS THE REGION THROUGH
THE WEEKEND...WITH A CHANCE OF SNOW SHOWERS ACROSS THE NORTH AND
MOUNTAINS.
SHORT TERM (TODAY THROUGH FRIDAY)...
CURRENT SURFACE ANALYSIS INDICATED A SLOWING COLD FRONT JUST EAST OF
THE REGION. THE FRONT WILL BECOME NEARLY STATIONARY TODAY...WHILE LOW
PRESSURE BEGINS TO DEVELOP ACROSS SOUTHERN NEW ENGLAND ALONG THE FRONT.
PRECIPITATION WITH THE FRONT HAS MOVED EAST OF THE REGION...WITH
SATELLITE IMAGERY INDICATING PARTLY/MOSTLY CLOUDY SKIES ACROSS THE
FORECAST AREA. EXPECT INCREASING CLOUDINESS ACROSS THE REGION
TODAY WITH INTENSIFYING LOW PRESSURE STARTING TO MOVE NORTH AND AN
UPPER TROF APPROACHING FROM THE WEST. WILL INCLUDE SLIGHT
CHANCE/CHANCE POPS FOR AFTERNOON SHOWERS ACROSS MUCH OF THE REGION
WITH PRECIPITATION STARTING TO EXPAND NORTHWARD. HIGH
TEMPERATURES TODAY WILL RANGE FROM THE UPPER 30S TO LOWER 40S
NORTH TO THE MID TO UPPER 40S DOWNEAST.
ENERGY MOVING AROUND THE BASE OF THE INCREASINGLY NEGATIVELY
TILTED UPPER TROF WILL SUPPORT INTENSIFICATION OF THE SURFACE LOW
TONIGHT WHILE THE LOW MOVES NORTHWEST TO MAINE. MODELS INDICATE
GOOD MOISTURE INFLUX FROM THE ATLANTIC TONIGHT WHILE THE LOW MOVES
NORTHWEST ACROSS MAINE. MODELS ALSO INDICATE ISENTROPIC LIFT AND
UPPER LEVEL JET SUPPORT TONIGHT WHICH WILL FURTHER ENHANCE THE
RAINS. WITH GOOD MOISTURE INFLUX AND DYNAMIC SUPPORT EXPECT THE
RAIN COULD BE HEAVY AT TIMES TONIGHT...PARTICULARLY ACROSS FAVORED
UPSLOPE AREAS. EXPECT GENERALLY ANOTHER 1 TO 2 INCHES OF RAIN
ACROSS THE FORECAST AREA TONIGHT THROUGH EARLY FRIDAY. THIS HEAVY
RAIN...IN COMBINATION WITH THE RAINFALL OF THE JUST FINISHED
EVENT...COULD POSE A FLOOD THREAT. THUS...WILL MAINTAIN THE FLOOD
WATCH FOR THE REGION THROUGH FRIDAY AFTERNOON. CRITICAL
THICKNESSES INDICATE THAT PRECIPITATION WILL BE RAIN TONIGHT WITH
THE RELATIVELY MILDER MARITIME AIR BEING DRAWN INLAND. LOW
TEMPERATURES TONIGHT WILL RANGE FROM THE MID 30S NORTH TO THE
UPPER 30S DOWNEAST.
THE UPPER TROF DEVELOPS A CLOSED UPPER LOW ACROSS THE REGION
FRIDAY...WHICH WILL CAPTURE THE OCCLUDING SURFACE LOW TRACKING
NORTHWEST ACROSS MAINE TO QUEBEC PROVINCE. MODELS INDICATE THE
BETTER LIFT MOVING NORTH OF THE REGION EARLY FRIDAY...WITH THE
STEADY RAN TAPERING TO SHOWERS. COLDER AIR WILL WRAP AROUND THE
EXITING LOW FRIDAY...ALLOWING PRECIPITATION TO CHANGE TO SNOW
SHOWERS DURING THE AFTERNOON. THE MOST EXTENSIVE SNOW SHOWER
DEVELOPMENT WILL BE ACROSS THE NORTH/MOUNTAINS WHERE POPS WILL
REMAIN AT LIKELY LEVELS DURING THE AFTERNOON...WHILE POPS LOWER TO
CHANCE LEVELS DOWNEAST. HIGH TEMPERATURES WILL OCCUR EARLY
FRIDAY...THEN FALL DURING THE AFTERNOON.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
INTENSE LOW PRESSURE WILL CONTINUE TO MOVE NORTHWEST OF THE STATE
WHILE TRACKING TOWARDS JAMES BAY. UPPER DRY SLOT WILL MOVE OVER THE
STATE FRIDAY NIGHT. HOWEVER...MOIST CYCLONIC FLOW AT ALL LEVELS
WILL PRODUCE SNOW SHOWERS ACROSS THE NORTH MAINLY OVER UPSLOPE
REGIONS IN THE NORTHWEST SECTIONS. UPPER LOW FINALLY MOVES FAR
ENOUGH NORTH TO ALLOW ZONAL FLOW TO SETUP OVER MOST OF NEW ENGLAND
BY LATE SATURDAY WHICH WILL CONTINUE THROUGH SUNDAY WITH MOSTLY
DRY WEATHER. LATEST RUN OF THE GFS INDICATING LOW PRESSURE TO MOVE
OFF THE EAST COAST MONDAY AND THEN THROUGH THE GULF OF MAINE
MONDAY NIGHT WITH SNOW POSSIBLE FOR SOUTHERN SECTIONS.
HOWEVER...STILL ALOT OF UNCERTAINTY ON THIS SYSTEM WITH ALOT OF
VARIABILITY ON THE TRACK FROM RUN TO RUN.
AVIATION...
WEAK HIGH PRESSURE RIDGE WILL PROVIDE VFR CONDITIONS AT ALL
LOCATIONS THROUGH EARLY THIS AFTERNOON. LOW PRESSURE TRACKING FROM
THE SOUTHERN NEW ENGLAND COAST NORTH INTO MAINE TONIGHT WILL
PRODUCE MVFR CEILINGS AND VSBY IN RAIN AND FOG STARTING LATE THIS
AFTERNOON AT KBGR AND INTO THE NORTHERN SITES BY EARLY THIS
EVENING.
HYDROLOGY...
THE JUST ENDING RAIN EVENT PRODUCED 1 TO 2 INCHES OF RAIN ACROSS
MUCH OF THE REGION...CAUSING SHARP RISES ON MANY RIVERS AND
STREAMS. THE RIVERS/STREAMS WILL HAVE LITTLE TIME TO SUBSIDE
TODAY...BEFORE THE NEXT ROUND OF POTENTIALLY HEAVY RAIN TONIGHT
WHICH COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN ACROSS MUCH OF
THE REGION. WITH THE CONTINUING FLOOD THREAT...HAVE MAINTAINED THE
FLOOD WATCH ACROSS THE REGION THROUGH FRIDAY AFTERNOON.
MARINE...
SEAS WILL REMAIN AT SMALL CRAFT ADVISORY LEVELS TODAY...WITH WINDS
BELOW SMALL CRAFT ADVISORY LEVELS. WINDS WILL INCREASE BACK TO SMALL
CRAFT ADVISORY LEVELS LATER TONIGHT. SMALL CRAFT ADVISORY LEVEL
WINDS/SEAS WILL THEN PERSIST FRIDAY THROUGH SATURDAY.
VISIBILITIES WILL BE REDUCED IN PRECIPITATION/FOG TODAY THROUGH
FRIDAY NIGHT...WITH THE MOST EXTENSIVE PRECIPITATION LATER TODAY
THROUGH TONIGHT.
LONG TERM: WITH STRONG WESTERLY FLOW...SCA CONDITIONS STILL
POSSIBLE THROUGH SATURDAY NIGHT. BY LATE SUNDAY EXPECT WINDS TO
DIMINISH ENOUGH TO ALLOW WINDS AND SEAS TO FINALLY DROP BELOW SCA
LEVELS.
CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ001>006-010-011-015>017-029>032 UNTIL 6 PM
FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 PM FRIDAY.
UPDATE...DUDA
SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...FOSTERHazardous weather outlook, Dec 1, 6:09 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 609 AM EST THU DEC 1 2005 ANZ050-MEZ001>006-010-011-015>017-029>032-021115- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 609 AM EST THU DEC 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF HEAVY RAIN IS EXPECTED TONIGHT...FOLLOWING QUICKLY IN THE WAKE OF YESTERDAYS AND LAST NIGHTS RAINS. MANY RIVERS AND STREAMS ROSE SHARPLY IN RESPONSE TO THE PREVIOUS RAINS...LEAVING THE GROUND SATURATED IN MANY AREAS. WITH GENERALLY AN ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED TONIGHT...EVEN MORE RAPID RISES ARE POSSIBLE TONIGHT AND FRIDAY. THUS...A FLOOD WATCH REMAINS IN EFFECT ACROSS THE REGION THROUGH FRIDAY AFTERNOON. PLEASE SEE THE PRODUCT ( PWMFFACAR ) FOR ADDITIONAL INFORMATION RELATING TO THE FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LOW WILL EXIT THE REGION FRIDAY...WITH THE RAIN TAPERING TO SNOW SHOWERS TUESDAY AFTERNOON. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY AFTERNOON AND NIGHT...PARTICULARLY ACROSS THE NORTH AND MOUNTAINS. .SPOTTER INFORMATION STATEMENT... REPORTS OF RAINFALL AND ANY FLOODING WILL BE NEEDED TODAY THROUGH FRIDAY. NORCROSS
Nearby
Flash Flood Warnings in Maine, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.